Google Answers Logo
View Question
Q: Suppression of adrenal gland from too high dose of prednisone. ( Answered,   1 Comment )
Subject: Suppression of adrenal gland from too high dose of prednisone.
Category: Health
Asked by: mainecoon-ga
List Price: $20.00
Posted: 04 Mar 2006 09:11 PST
Expires: 03 Apr 2006 10:11 PDT
Question ID: 703548
If this occurs will gland resume normal function after prednisone is reduced and
eliminated from system by tapering off?
Subject: Re: Suppression of adrenal gland from too high dose of prednisone.
Answered By: crabcakes-ga on 20 Mar 2006 14:34 PST
Hello Maincoon,

   You didn't say how long you've been taking Prednisone, but
generally speaking, if you taper off the dose as directed by your
doctor, your adrenal glands should resume their normal function.

   Occasionally a patient misunderstands the label directions and
takes too many tablets the first few days. As long as this is a short
term use, it is unlikely to cause harm.

"What happens if I overdose?
	? Seek emergency medical attention. A single large dose of this
medication is unlikely to cause symptoms or death. An overdose is more
likely to be caused by a chronic overdose--large doses taken over a
period of time.
	? Symptoms of an overdose include obesity (especially around the
stomach); a round face; increased hair growth (especially around the
face); acne; bruising; increased blood pressure; swollen hands, feet,
or ankles (fluid retention); and sore or weak muscles."

?Prolonged use of prednisone and other corticosteroids causes the
adrenal glands to atrophy (shrink) and stop producing the body's
natural corticosteroid, cortisol. If prednisone is abruptly withdrawn
after prolonged use, the adrenal glands are unable to produce enough
cortisol to compensate for the withdrawal, and symptoms of
corticosteroid insufficiency (adrenal crisis) may occur. These
symptoms include nausea, vomiting and shock. Therefore, prednisone
should be discontinued gradually so that the adrenal glands have time
to recover and resume production of cortisol. Until the glands fully
recover, it may be necessary to treat patients who have recently
discontinued corticosteroids with a short course of corticosteroids
during times of stress (infection, surgery, etc.), times when
corticosteroids are particularly important to the body.?

?? Do not abruptly stop taking this medication on your own. If
prednisone is taken for months and years, the adrenal glands within
the body lose their ability to produce steroids naturally. In fact,
the adrenal glands can shrink in size. If you have been on prednisone
for more than one month, it is important that you do not stop it "cold
turkey." This can cause an acute withdrawal reaction that can lead to
a crisis situation. Prednisone must be slowly tapered under your
doctor's supervision. When you travel, always carry a supply of
medication with you. When flying, keep all your medications in your
carry-on baggage. If your checked luggage is lost or delayed, you
won't miss a dose.
?  If you have taken prednisone for more than a month, you may require
an extra dose during physically stressful situations such as major
surgery or severe infections. These "booster" doses can be given
either by vein or by mouth. Usually the dose need be raised for only a
day or so. This may be true even up to one year after you have
discontinued the medication. This point is well known to doctors, but
it is important for you to remember if you are away from your doctor
and require major surgery or develop a severe infection. If you are on
long term prednisone therapy, carry a notice with you on a Medic-Alert
bracelet or in your wallet. (Medic-Alert Foundation can be contacted a
their website at at their toll-free number
800-825-3785.) Be sure that all your doctors know that you are taking
chronic prednisone therapy.?

?Your doctor may advise you to gradually reduce the dose of
corticosteroids to allow the adrenal glands to resume natural cortisol
production. Stopping abruptly can can result in adrenal insufficiency.

When corticosteroids are taken in low doses for long periods of time,
gradual tapering might be advised for months or years -- lowered by as
little as one milligram at a time.

About steroid withdrawal syndrome (rebound effect) -- This is an
exaggerated response to removal of the drug. Can result in muscle
pain, fever, and joint pain. Rebound effects can make it difficult for
your doctor to distinguish between the disease and withdrawal

?The function of the adrenal gland - a gland essential for life
because it produces key hormones that regulate salt & water
metabolism, & it is the source of adrenaline, "the fight or flight"
hormone - is inhibited by large doses of corticosteroids & "turns off"
when they are administered. The gland can recover, but it needs time.
Therefore, stopping the drug suddenly results in no cortisone in the
body. This can be life threatening. Most patients get very ill if they
mistakenly stop their steroid therapy abruptly. When one reduces the
prednisone dosage gradually, the adrenal gland gradually returns to
full function. Once full function returns, the drug can be completely
discontinued. Some individuals who have not been on the drug for very
long (usually less than one month), or who have tapered off with
sufficient care that their adrenal gland is back to normal, can come
off the drug completely. If you want to stop taking steroids, always
seek your doctor's advice before stopping the drug.? 

?Sure, as to the withdrawal, you need to ensure that your adrenal
glands have become active again or you will experience symptoms of
Adrenal Insufficiency (Addison's Disease). Have your doctor perform an
ACTH stimulation to see if they're working. If not you need a regimen
to get them back (usually every other day or every third day

?Morning is the best time to avoid adrenal suppression, evening the
worst. That is the reason that we don't split doses, although as an
antiinflammatory, it probably works somewhat better in split doses.
While taking these doses of prednisone, most physicians recommend
calcium, vitamin d and either fosamax or miacalcin to avoid bone loss,
discuss this with your physician.?

Here is a more in-depth article on the cascade effect of prednisone

I hope this has helped! If this is not the answer you were seeking,
please request an Answer Clarification, and allow me to respond, befor
eyou rate. I will be happy to assist you further, before you rate the

Regards, Crabcakes

Search Terms
tapering + prednisone
prednisone overdose
Subject: Re: Suppression of adrenal gland from too high dose of prednisone.
From: maluca-ga on 04 Mar 2006 18:44 PST
I have used it for from 1 week to a couple of months. The reason you
taper off is to allow the adrenals time to replenish. Your pharmacist
can help you with this as can the Dr. So the answer is yes they can
but do it as instructed.

Important Disclaimer: Answers and comments provided on Google Answers are general information, and are not intended to substitute for informed professional medical, psychiatric, psychological, tax, legal, investment, accounting, or other professional advice. Google does not endorse, and expressly disclaims liability for any product, manufacturer, distributor, service or service provider mentioned or any opinion expressed in answers or comments. Please read carefully the Google Answers Terms of Service.

If you feel that you have found inappropriate content, please let us know by emailing us at with the question ID listed above. Thank you.
Search Google Answers for
Google Answers  

Google Home - Answers FAQ - Terms of Service - Privacy Policy